Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 81, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2020, 4:36 PM EDT for Juniata County, Mifflin County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2020, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 22, 2020, 5:30 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Juniata County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 57 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:09 PM EDT, 27 minutes earlier.
Area forecast discussion, Jun 22, 4:09 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service State College PA 409 PM EDT Mon Jun 22 2020 .SYNOPSIS... The warm and relatively humid conditions will combine with an approaching pool of cool air aloft to generate scattered to numerous afternoon and early evening showers and thunderstorms today and again on Tuesday. A cold front will move through from the west early Wednesday, and lead to a mainly dry latter half of the week with lower, more comfortable humidity. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Robust ML cape on the order of 1500-2500 j/kg and sfc-based cape of 2000-3000 j/kg was maximized over the Central Mtns and Susq Valley late this afternoon and will help to support numerous showers and scattered TSRA through dusk before they weaken after dark over and to the east of the Susq Mainstem. The juicy and unstable airmass combined with relatively weak swrly deep layer shear will support locally strong updraft and pulse to compact multicell TSRA clusters, capable of producing wet microbursts from collapsing cores of hail and torrential rain. POPS are likely to categorical across the western 2/3rd of the CWA and generally in the scattered range over much of the east. Late afternoon temps will be in the 80s to near 90F ahead of the broad area of convection, while the cloud covered and rain- cooled western part of our CWA will be in the 60s to mid 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... The threat of storms will diminish later in the evening as the storms travel eastward and weaken. Areas of fog and low stratus is a good bet late tonight through about 13Z Tuesday, mainly in the valleys, but really anywhere that receives rain today (Monday). Tuesday afternoon and evening, another round of convection seems likely, as a stronger northern stream wave and associated cold front approach from the northwest. Increasing/moderately strong deep layer shear will help to better organize storms and could lead to an upgrade of SPC's current MRGL threat area that covers the central 3/4ths of PA. Pops are in the likely to categorical range for the afternoon hours Tuesday. High temps will range from the 80s...to near 90F across parts of the Susq Valley, which will be very similar to Monday's maxes. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Tues night and Wed AM, the cold front should push through the Commonwealth. Any showers and storms will become relegated to the Susquehanna Valley by late Tue eve. The northern mountains could still have a few showers Wed afternoon as a secondary trough passes overhead. The latest NAEFS and ECENS both support a return to near seasonal temperatures and lower chances of rain Wed through Fri. Can't rule out a few isolated showers mainly in NW PA each afternoon, with mean trough over eastern N. America and a few weak upper disturbances riding through the base of the trough. Return flow and a strong warm front will bring a surge of increased heat and humidity back to the area starting late Fri/Sat. Showers/storms will be possible with the passage of the warm front as well as through the weekend in the warm sector. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... An approaching upper air disturbance from the Ohio/PA border will be moving through central PA airfields late this afternoon and evening. This feature will combine with the very warm and humid airmass to bring scattered-numerous TSRA across at least the western half of the area, with localized reductions in Cig and Vsby to MVFR. Outlook... Tue...AM low cigs/showers possible NW Mtns. Numerous showers spreading east across Central and Western PA airfields during the midday and afternoon hours with scattered TSRA and brief reductions in cigs and vsbys to MVFR possible. Wed...AM low cigs/fog possible W Mtns. Isolated PM tsra impacts possible southeast Pa. Thu...AM low cigs/fog possible. Mainly VFR PM. Fri...AM low cigs/fog possible. Mainly VFR PM. Sat...Afternoon showers/sctd tsra with local reductions in cigs and vsbys mainly across the NW half of PA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM EDT this evening for PAZ024-025- 033-034. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...RXR/Colbert AVIATION...Lambert
Hazardous weather outlook, Jun 22, 1:12 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service State College PA 112 PM EDT Mon Jun 22 2020 PAZ037-041-042-046-049>053-056>059-063>066-231715- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 112 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-026>028-035-036-045-231715- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton- Franklin-Southern Clinton- 112 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds, small hail, and brief heavy downpours are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Brief heavy downpours may lead to localized flooding Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-025-033-034-231715- Cambria-Blair-Somerset-Bedford- 112 PM EDT Mon Jun 22 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Brief heavy downpours may lead to localized flooding Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 22, 3:37 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service State College PA
337 PM EDT Mon Jun 22 2020
PAZ035-036-222015-
Fulton PA-Franklin PA-
337 PM EDT Mon Jun 22 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN AND FULTON
COUNTIES UNTIL 430 PM EDT...
At 335 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Barnes Gap to near Hancock to 6 miles northeast
of Greenwood. Movement was northeast at 20 mph. Additional weaker
storms ahead of this will produce lightning and heavy rain.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Warfordsburg, Mercersburg, Big Cove Tannery, Needmore, Barnes Gap,
Claylick, Locust Grove and Whitetail Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7838 3982 7830 3988 7822 3993 7812
3983 7786 3972 7786
TIME...MOT...LOC 1935Z 235DEG 16KT 3974 7834 3966 7819 3951 7814
ColbertSpecial weather statement, Jun 22, 4:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EDT Mon Jun 22 2020
PAZ025-026-222030-
Blair PA-Huntingdon PA-
401 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND BLAIR
COUNTIES UNTIL 430 PM EDT...
At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Royer, moving north at 20 mph.
Wind gusts of up to 55 mph and penny size hail are possible.
Locations impacted include...
Huntingdon, Williamsburg, Raystown Dam, Trough Creek State Park,
Canoe Creek State Park, Entriken, Royer, McConnellstown, Petersburg,
Mapleton, Alexandria, Mill Creek, Marklesburg, Cassville and Juniata
College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4034 7838 4042 7835 4058 7825 4060 7812
4055 7787 4028 7794
TIME...MOT...LOC 2000Z 188DEG 18KT 4042 7825
ColbertSpecial weather statement, Jun 22, 4:09 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
409 PM EDT Mon Jun 22 2020
PAZ036-222045-
Franklin PA-
409 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
445 PM EDT...
At 408 PM EDT, Doppler radar indicated a strong thunderstorm over
Mercersburg, moving north at 25 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Greencastle, St. Thomas, Mercersburg, Chambersburg, Marion, Fort
Loudon, Claylick, Maugansville, State Line, Middleburg, Williamson,
Upton, Warrenton and Whitetail Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7796 3979 7802 3993 7795 3994 7794
3996 7787 3997 7764 3972 7770
TIME...MOT...LOC 2008Z 197DEG 21KT 3980 7791
ColbertSpecial weather statement, Jun 22, 4:13 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
413 PM EDT Mon Jun 22 2020
PAZ017>019-222100-
Northern Centre PA-Clearfield PA-Southern Centre PA-
413 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar indicated a strong thunderstorm over
Sandy Ridge, moving northeast at 30 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
This strong thunderstorm will be near...
North Philipsburg around 420 PM EDT.
Port Matilda around 425 PM EDT.
Black Moshannon State Park around 435 PM EDT.
Clarence, Moshannon and Pine Glen around 450 PM EDT.
Snow Shoe around 455 PM EDT.
Other locations impacted by this storm include Grassflat, Unionville,
Morrisdale, Kylertown and Brisbin.
This includes the following COVID-19 Test Sites...
Laboratory Collection Site Philipsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 7773 4074 7812 4074 7826 4082 7837
4115 7802 4114 7801 4118 7797
TIME...MOT...LOC 2012Z 223DEG 27KT 4082 7822
JurewiczSpecial weather statement, Jun 22, 4:29 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
429 PM EDT Mon Jun 22 2020
PAZ027-028-056-063-222115-
Perry PA-Cumberland PA-Juniata PA-Mifflin PA-
429 PM EDT Mon Jun 22 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MIFFLIN...JUNIATA...
PERRY...AND CUMBERLAND COUNTIES UNTIL 515 PM EDT...
At 428 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Union to near Honey Grove to near Pine
Grove Furnace. Movement was east at 15 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Carlisle, Shippensburg, Plainfield, Mount Union, Mount Holly Springs,
Newville, Honey Grove, East Waterford, Bloserville, Loysville, Walnut
Bottom, Perulack, Big Spring State Park, Pine Grove Furnace, Colonel
Denning State Park, Blacklog, Kistler, Blain, Landisburg and Newton
Hamilton.
This includes the following COVID-19 Test Sites...
UPMC Carlisle Outpatient Surgery Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4020 7762 4023 7761 4022 7764 4026 7765
4025 7767 4029 7767 4027 7771 4038 7775
4037 7786 4039 7787 4041 7791 4049 7771
4038 7729 4006 7715 4003 7719 3999 7740
3996 7745
TIME...MOT...LOC 2028Z 254DEG 13KT 4040 7780 4033 7751 3999 7735
ColbertSpecial weather statement, Jun 22, 4:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
431 PM EDT Mon Jun 22 2020
PAZ004-222100-
Warren PA-
431 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 500
PM EDT...
At 430 PM EDT, Doppler radar indicated a strong thunderstorm over
Kinzua Dam, moving northwest at 35 mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
This strong thunderstorm will be near...
Warren South around 435 PM EDT.
Warren and Scandia around 440 PM EDT.
Russell around 445 PM EDT.
Other locations impacted by this storm include Sugar Grove and
Clarendon.
This includes the following COVID-19 Test Sites...
Warren General Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4200 7900 4190 7892 4183 7892 4183 7895
4175 7896 4171 7903 4200 7940
TIME...MOT...LOC 2030Z 141DEG 45KT 4183 7900
JurewiczThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:44 PM EDT | Special Weather Statement | CTP | Somerset | 61 min |
| Jun 22, 1:04 PM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Somerset | 6 hr |
| Jun 22, 1:27 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 48 min |
| Jun 22, 2:42 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 63 min |
| Jun 22, 2:51 PM EDT | Special Weather Statement | CTP | Jefferson | 24 min |
| Jun 22, 3:37 PM EDT | Special Weather Statement | CTP | Fulton | 38 min |
| Jun 22, 4:01 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Jun 22, 4:09 PM EDT | Special Weather Statement | CTP | Franklin | 36 min |
| Jun 22, 4:13 PM EDT | Special Weather Statement | CTP | Centre | 47 min |
| Jun 22, 4:29 PM EDT | Special Weather Statement | CTP | Cumberland | 46 min |
| Jun 22, 4:31 PM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Jun 22, 4:48 PM EDT | Special Weather Statement | CTP | Franklin | 27 min |
| Jun 22, 5:02 PM EDT | Special Weather Statement | CTP | Warren | 28 min |
| Jun 22, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 43 min |
| Jun 22, 5:16 PM EDT | Special Weather Statement | CTP | York | 44 min |
| Jun 22, 5:22 PM EDT | Special Weather Statement | CTP | Centre | 38 min |
| Jun 22, 5:23 PM EDT | Special Weather Statement | CTP | Cumberland | 37 min |
| Jun 22, 5:42 PM EDT | Special Weather Statement | CTP | Dauphin | 33 min |
| Jun 22, 5:57 PM EDT | Special Weather Statement | CTP | Lebanon | 18 min |
| Jun 22, 6:18 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.